Ohio, 2016Damaging Winds in Ohio, July 8, 2016
July 8, 2016 · NWS ILN · 7 events in 3 counties and zones
An area of showers and thunderstorms moved east across the Ohio Valley during the late morning and early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of showers and thunderstorms moved east across the Ohio Valley during the late morning and early afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 8, 9:32 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 8, 9:32 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1032 AM EDT FRI JUL 8 2016
.SYNOPSIS...
As a cold front pushes towards the region today, scattered showers
and thunderstorms are expected to develop. The front will pass
through the region tonight ushering in drier air for the weekend.
Dry conditions will likely last into the first part of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Remnants of mid mississippi valley MCS moving east across srn
Indiana and North Central Kentucky. MCV over sw Indiana will
continue tracking east...with area of thunderstorms expected to
increase in coverage and intensity as it encounters moderate
instability. These storms will contain gusty winds and a few of
the stronger storms may exceed severe limits for damaging wind
gusts. Have increased pops into likely category across the south
this aftn.
Have adjusted temperatures based on trends and observed cloud
cover. Slight tweak cooler brings max apparent temperature into
the lower and middle 90s. Therefore...have updated the HWO
continuing to highlight possible severe weather but dropped
mention of heat.
Previous discussion...
Complex scenario is setting up for today. A strong H5 s/w will
move from the upper MS valley into the upper Great Lakes, pushing
a cdfnt towards the fa. Models are suggesting that two areas of
convection will develop today. The first will be up across the
Great Lakes. The second, develops along a convergent boundary in
Kentucky. Its this second area that has the better chance to
affect the region today. Went the highest pops, 40 to 50, across
nrn KY into srn OH with the second feature. With dewpoints in the
lower 70s and highs into the 80, CAPES of several thousand J/kg
will be possible. This will help feed the possibility of severe
thunderstorms. Confidence is not as high for the northern half of
the fa. Only went with 20 PoPs in the north, with such an unstable
atmosphere, can't rule something popping up.
Trimmed highs a little, keeping everyone in the upper 80s. This
dropped heat indices into the mid to upper 90s across the south
and lower 90s in the north. Will issue a SPS for the south.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
The front is expected to move through the fa tonight. Scattered
storms will be a possibility for the first half of the night until
the front clears the area.
A drier air mass will filter in behind the cold front for
Saturday. While the morning is expected to begin mostly sunny,
clouds will develop for the afternoon, as caa pushes from the
north. A few showers may develop over nrn Ohio and drift towards
central Ohio, but left the forecast dry for now. Highs on
Saturday are forecast to range from the upper 70s in the north to
the mid 80s along the Ohio River.
High pressure building in from the north will provide mostly clear
skies Saturday night. In the clear skies, lows should drop to the
lower 60s. There should be plenty of sunshine Sunday, with highs
building back to 80-85.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
On Monday models continue to diverge on how to handle an upper
level low and how it gets picked back up in the upper level flow.
The GFS tries to ride the low up and over the mid-level ridge
while the ECMWF takes the low underneath the ridge. The CMC also
favors the ECMWF solution. Have continued to keep the forecast in
this direction along with the CMC and ECMWF. Following this
solution has most of the precipitation and cloud shield staying
south of the area late Monday into Tuesday. Tuesday into Wednesday
heights begin to amplify over the region with 500 mb heights over
590 m at times. 850 mb temperatures also rise to near 19 degrees C
by Wednesday. Given the rising heights and thicknesses have nudged
high temperatures up. Thursday into Friday of next week an upper
level low will approach from the west helping to flatten the
ridge.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
mvfr cigs are becoming predominant over the region, occasionally
improving to vfr in some locations this morning. Showers and
thunderstorms are firing along the southern boundary which is not
expected to lift northward and affect kcvg/kluk. However it does
remain possible, particularly at kcvg so a constant monitor for
trends moving into the taf sites will be necessary today.
MVFR cigs will rise to vfr this afternoon and another round of
showers and possibly thunderstorms will accompany the cold front
that is expected to cross the region early tonight and be east of
the Ohio River by daybreak Saturday. The storms that are possible
with the frontal passage should be short-lived and skies will
exhibit a rapid improvement until they are clear by later tonight.
OUTLOOK...No significant weather is expected.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Sites
NEAR TERM...AR/Sites
SHORT TERM...Sites
LONG TERM...Haines
AVIATION...Franks
Hazardous weather outlook, Jul 8, 8:49 AM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
949 AM EDT FRI JUL 8 2016
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-091400-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING-
949 AM EDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY. THE
MAIN THREAT WOULD BE DAMAGING WINDS. IN ADDITION HEAVY RAIN WILL
BE POSSIBLE WITH SOME OF THE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-091400-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
949 AM EDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY. THE MAIN
THREAT WOULD BE DAMAGING WINDS. IN ADDITION HEAVY RAIN WILL BE
POSSIBLE WITH SOME OF THE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 8, 11:10 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1210 PM EDT FRI JUL 8 2016
KYZ092-093-OHZ077-081645-
CAMPBELL KY-KENTON KY-HAMILTON OH-
1210 PM EDT FRI JUL 8 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMPBELL...KENTON AND
HAMILTON COUNTIES UNTIL 1245 PM EDT...
AT 1210 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM CLEVES TO WALTON...MOVING EAST AT 55 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
CINCINNATI...COVINGTON...FLORENCE...INDEPENDENCE...NORWOOD...
ERLANGER...FORT THOMAS...NEWPORT...BLUE ASH...READING...MONTGOMERY...
NORTH COLLEGE HILL...MADEIRA...EDGEWOOD...ALEXANDRIA...ELSMERE...
WYOMING...CHEVIOT...FORT MITCHELL AND VILLA HILLS.
THIS INCLUDES THE FOLLOWING INTERSTATES...
I-71 IN OHIO BETWEEN MILE MARKERS 0 AND 14.
I-74 IN OHIO BETWEEN MILE MARKERS 6 AND 19.
I-75 IN KENTUCKY BETWEEN MILE MARKERS 184 AND 191.
I-75 IN OHIO BETWEEN MILE MARKERS 0 AND 13.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3930 8470 3922 8432 3893 8435 3883 8450
3894 8461 3907 8462 3909 8465 3910 8468
3914 8473 3914 8476 3912 8479 3913 8480
TIME...MOT...LOC 1610Z 252DEG 46KT 3910 8474 3884 8454
HATZOSSpecial weather statement, Jul 8, 11:21 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1221 PM EDT FRI JUL 8 2016
KYZ093-096>098-OHZ078-081700-
CAMPBELL KY-PENDLETON KY-BRACKEN KY-ROBERTSON KY-CLERMONT OH-
1221 PM EDT FRI JUL 8 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CAMPBELL...
EASTERN PENDLETON...BRACKEN...ROBERTSON AND CLERMONT COUNTIES UNTIL
100 PM EDT...
AT 1221 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM CINCINNATI TO FALMOUTH...MOVING EAST AT 50 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...MILFORD...FALMOUTH...AMELIA...BETHEL...NEW RICHMOND...
WILLIAMSBURG...TERRACE PARK...BATAVIA...FELICITY...BROOKSVILLE...
WITHAMSVILLE...OWENSVILLE...GOSHEN...NEWTONSVILLE...MENTOR...
MOSCOW...NEVILLE...CALIFORNIA AND CHILO.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3856 8417 3855 8421 3856 8422 3857 8420
3858 8421 3857 8433 3893 8438 3901 8432
3918 8430 3920 8428 3923 8429 3924 8399
3860 8407 3854 8414 3854 8416
TIME...MOT...LOC 1621Z 269DEG 44KT 3914 8453 3863 8429
HATZOSLocal storm report, Jul 8, 11:22 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1222 PM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM TSTM WND GST KK62 FALMOUTH APT 38.70N 84.39W
07/08/2016 M46.00 MPH PENDLETON KY AWOS
&&
HATZOSSpecial weather statement, Jul 8, 11:22 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1222 PM EDT FRI JUL 8 2016
INZ066-073-074-OHZ070-077-081700-
DEARBORN IN-RIPLEY IN-FRANKLIN IN-HAMILTON OH-BUTLER OH-
1222 PM EDT FRI JUL 8 2016
...A STRONG THUNDERSTORM WILL AFFECT DEARBORN...NORTHEASTERN
RIPLEY...SOUTHEASTERN FRANKLIN...NORTHWESTERN HAMILTON AND
SOUTHWESTERN BUTLER COUNTIES UNTIL 100 PM EDT...
AT 1222 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BRIGHT...
MOVING EAST AT 35 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
CINCINNATI...HAMILTON...FAIRFIELD...FOREST PARK...HARRISON...
NORTH COLLEGE HILL...CHEVIOT...MOUNT HEALTHY...LAWRENCEBURG...
GREENDALE...AURORA...HIDDEN VALLEY...BRIGHT...ROSS...CLEVES...
MILAN...MOORES HILL...COLERAIN TOWNSHIP...GUILFORD AND LOGAN.
THIS INCLUDES THE FOLLOWING INTERSTATES...
I-74 IN INDIANA BETWEEN MILE MARKERS 153 AND 171.
I-74 IN OHIO BETWEEN MILE MARKERS 0 AND 19.
I-75 IN OHIO BETWEEN MILE MARKERS 2 AND 5.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3943 8458 3911 8452 3910 8467 3911 8469
3914 8472 3915 8475 3911 8479 3910 8483
3908 8486 3905 8513 3932 8517
TIME...MOT...LOC 1622Z 264DEG 31KT 3919 8495
KCLocal storm report, Jul 8, 11:30 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1230 PM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM TSTM WND GST KLUK LUNKEN AIRPORT 39.10N 84.42W
07/08/2016 M55 MPH HAMILTON OH ASOS
&&
KURZSpecial weather statement, Jul 8, 11:40 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1240 PM EDT FRI JUL 8 2016
KYZ097>100-OHZ079-081-081715-
BRACKEN KY-MASON KY-LEWIS KY-ROBERTSON KY-ADAMS OH-BROWN OH-
1240 PM EDT FRI JUL 8 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BRACKEN...
MASON...WESTERN LEWIS...ROBERTSON...SOUTHWESTERN ADAMS AND SOUTHERN
BROWN COUNTIES UNTIL 115 PM EDT...
AT 1239 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM AUGUSTA TO NEPTON...MOVING EAST AT 65 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
MAYSVILLE...WASHINGTON...MANCHESTER...RIPLEY...ABERDEEN...AUGUSTA...
LEWISBURG...BROOKSVILLE...TOLLESBORO...MOUNT OLIVET...DOVER...
GERMANTOWN...SARDIS...FLEMING-MASON AIRPORT...
ALHAMBRA...BURIKA...RIBOLT...BENTONVILLE AND UTOPIA.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3843 8358 3849 8359 3851 8361 3851 8363
3852 8363 3852 8364 3846 8386 3849 8393
3845 8398 3844 8398 3842 8400 3843 8400
3846 8408 3877 8407 3878 8405 3879 8366
3868 8349 3840 8347
TIME...MOT...LOC 1639Z 279DEG 55KT 3874 8395 3847 8387
HATZOSThunderstorm Wind, Clermont
- When
- July 8, 11:40 AM EST to 11:42 AM EST
- Where
- Clermont County, 0.91 mi SE of Bethel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 38.959, -84.070
A tree was downed along Cherry Street.
Thunderstorm Wind, Clermont
- When
- July 8, 11:42 AM EST to 11:44 AM EST
- Where
- Clermont County, 0.87 mi NW of Batavia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.080, -84.180
Several trees were downed in Batavia Township.
Thunderstorm Wind, Brown
- When
- July 8, 11:51 AM EST to 11:53 AM EST
- Where
- Brown County, 0.55 mi S of Slickaway
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 38.672, -83.748
A tree was downed near the intersection of State Routes 41 and 763.
Thunderstorm Wind, Brown
- When
- July 8, 11:55 AM EST to 11:57 AM EST
- Where
- Brown County, 0.9 mi W of Decatur
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.819, -83.717
A tree was downed onto the intersection of State Routes 763 and 125, closing the road.
Thunderstorm Wind, Scioto
- When
- July 8, 12:29 PM EST to 12:35 PM EST
- Where
- Scioto County, 0.88 mi SE of Sugar Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 38.710, -83.060
Several trees were downed around Friendship and West Portsmouth.
Thunderstorm Wind, Scioto
- When
- July 8, 12:35 PM EST to 12:37 PM EST
- Where
- Scioto County, 0.37 mi SE of Twin Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 38.777, -82.944
Three trees and some powerlines were downed near Rosemount Road and State Route 139.
Thunderstorm Wind, Scioto
- When
- July 8, 12:45 PM EST to 12:47 PM EST
- Where
- Scioto County, 1.52 mi W of Powellsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 38.672, -82.808
A large tree was downed onto Oakes Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, July 8 to 9, 20163 deaths · 1.5 in hail · 39 events
- Hail and Damaging Winds in Tennessee, July 8, 2016$368,000 · 1.75 in hail · 125 events
- Hail and Damaging Winds in Michigan, July 8, 2016$4.4 million · 3 in hail · 26 events
- Flash Flooding in New York, July 8, 2016$5.0 million · 2 events
- Hail and Damaging Winds in North Carolina, July 8, 20161 injured · $580,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$177,000 · 1.75 in hail · 36 events
- Damaging Winds in Virginia, July 8, 2016$339,000 · 60 kt wind · 18 events
- Damaging Winds in Georgia, July 8 to 9, 2016$141,000 · 60 kt wind · 17 events
- Damaging Winds in Indiana, July 8, 2016$130,000 · 52 kt wind · 18 events
- Flash Flooding and Flood in Kentucky, July 8, 2016$114,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$81,000 · 1 in hail · 21 events
- Flash Flooding and Flooding in Kentucky, July 8, 2016$60,000 · 55 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641753, 641754, 641755, 641756, 641757, 641759, 641760.